×

zbMATH — the first resource for mathematics

On two finite covering problems of Bambah, Rogers, Woods and Zassenhaus. (English) Zbl 0564.52008
R. P. Bambah, C. A. Rogers, A. C. Woods, and H. Zassenhaus [J. Lond. Math. Soc., II. Ser. 27, 304–314 (1952; Zbl 0046.38004), Acta Arith. 9, 191–207 (1964; Zbl 0127.27602), Monatsh. Math. 72, 107–117 (1968; Zbl 0169.24603), Mathematika 18, 91–97 (1971; Zbl 0228.52005)] considered the general problem of covering planar convex bodies \(C\) by \(k\) translates of a centrally-symmetric convex body \(K\) of \(E^ 2\) with the ramification that these translates cover the convex hull \(C_ k\) of their centres. They proved interesting inequalities for the volume of \(C\) and \(C_ k\).
In the present paper some analogous results in Euclidean \(d\)-space \(E^ d\) are given. It turns out that on the one hand extremal configurations for \(d\geq 5\) are of quite different type than in the planar case. On the other hand inequalities similar to the planar ones seem to exist in general. Inequalities in both directions for the volume and other quermassintegrals are given.
Reviewer: P. Gritzmann

MSC:
52C17 Packing and covering in \(n\) dimensions (aspects of discrete geometry)
52A40 Inequalities and extremum problems involving convexity in convex geometry
52C07 Lattices and convex bodies in \(n\) dimensions (aspects of discrete geometry)
PDF BibTeX Cite
Full Text: DOI EuDML
References:
[1] Bambah, R. P., Rogers, C. A.: Covering the plane with convex sets. J. London Math. Soc.27, 304-314 (1952). · Zbl 0046.38004
[2] Bambah, R. P., Rogers, C. A., Zassenhaus, H.: On coverings with convex domains. Acta Arithmetica9, 191-207 (1964). · Zbl 0127.27602
[3] Bambah, R. P., Woods, A. C.: The covering constant for a cylinder. Mh. Math.72, 107-117 (1968). · Zbl 0169.24603
[4] Bambah, R. P., Woods, A. C.: On plane coverings with convex domains. Mathematika18, 91-97 (1971). · Zbl 0228.52005
[5] Bronstein, E. M., Ivanov, L. D.: The approximation of convex sets by polyhedra. Siber. Math. J.16, 852-853 (1975). · Zbl 0329.52013
[6] Coxeter, H. S. M., Few, L., Rogers, C. A.: Covering space with equal spheres. Mathematika6, 147-157 (1959). · Zbl 0094.35301
[7] Dudley, R. M.: Metric entropy of some classes of sets with differentiable boundaries. J. Approximation Theory10, 227-236 (1974). Correction.26, 192-193 (1979). · Zbl 0275.41011
[8] Fejes T?th, G., Gritzmann, P., Wills, J. M.: Sausage-skin problems for finite coverings. Mathematika31, 118-137 (1984). · Zbl 0533.52010
[9] Fejes T?th, L.: ?ber die dichteste Kreislagerung und d?nnste Kreis?berdekkung. Comment. Math. Helvetici23, 342-349 (1949). · Zbl 0035.10901
[10] Fejes T?th, L.: Some packing and covering theorems. Acta Sci. Math. Szeged12/A, 62-67 (1950). · Zbl 0037.22102
[11] Fejes T?th, L.: Lagerungen in der Ebene, auf der Kugel und im Raum. Berlin-Heidelberg-New York: Springer. 1972.
[12] Fejes Toth, L.: Research problem 13. Periodica Math. Hung.6, 197-199 (1975).
[13] Gritzmann, P.: Finite Packungen und ?berdeckungen. Habilitationsschrift. Siegen 1984. · Zbl 0585.52004
[14] Gritzmann, P., Wills, J. M.: Finite packing and covering. Studia Sci. Math. Hung. (to appear). · Zbl 0563.52018
[15] Groemer, H.: ?ber die Einlagerung von Kreisen in einen konvexen Bereich. Math. Z.73, 285-294 (1960). · Zbl 0100.36601
[16] Hadwiger, H.: Vorlesungen ?ber Inhalt, Oberfl?che und Isoperimetrie. Berlin-G?ttingen-Heidelberg: Springer. 1957. · Zbl 0078.35703
[17] Hardy, G. H., Wright, E. M.: Einf?hrung in die Zahlentheorie. M?nchen: Oldenbourg. 1958.
[18] McMullen, P.: Non-linear angle-sum relations for polyhedral cones and polytopes. Math. Proc. Camb. Phil. Soc.78, 247-261 (1975). · Zbl 0313.52005
[19] Oler, N.: An inequality in the geometry of numbers. Acta Math.105, 19-48 (1961). · Zbl 0106.26201
[20] Pick, G.: Geometrisches zur Zahlenlehre. Naturwiss. Z., pp. 311-319. Prag: Lotos. 1899. · JFM 33.0216.01
[21] Rogers, C. A.: The closest packing of convex two-dimensional domains. Acta Math.86, 309-321 (1951). Corrigendum.104, 305-306 (1960). · Zbl 0044.19203
[22] Rogers, C. A.: Packing and Covering. Cambridge Univ. Press. 1964. · Zbl 0176.51401
[23] Wegner, G.: ?ber endliche Kreispackungen in der Ebene. Studia Sci. Math. Hung.18 (in print). · Zbl 0604.52005
[24] Wills, J. M.: Research problem 30. Periodica Math. Hung.,13, 75-76 (1982). · Zbl 0488.52011
[25] ?: Research problem 33. Periodica Math. Hung.14, 189-191 (1983). · Zbl 0518.52014
[26] ?: Research problem35. Periodica Math. Hung.14, 312-314 (1983).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.